Erythema Multiforme and Stevens-Johnson Syndrome

What are erythema multiforme and Stevens-Johnson syndrome?

Erythema multiforme (E. multiforme) is a rash that can range from spots to sores. When severe, the condition is called Stevens-Johnson syndrome. In this severe form you have sores over much of your body and you are very sick.

How does erythema multiforme occur?

E. multiforme usually occurs as a reaction to:

  • infections, such as infections caused by the herpes simplex virus
  • some medicines, such as sulfa drugs and the seizure medicine phenytoin (Dilantin)

What are the symptoms?

The first symptom is red spots on the skin, especially on the backs of the arms and the fronts of the legs. The hands and feet also usually have spots. Sometimes the spots are flat, red patches, and sometimes they are raised bumps. They may look like targets with a red center, a lighter area around the red center, and then a red outer ring. The rash can also be on the inside of the mouth and in genital areas. Usually the rash does not itch.

In Stevens-Johnson syndrome the rash worsens and spreads. Sometimes the rash becomes blisters. It can cause large areas of skin to peel and be like a burn. It may cause sores in the eyes. You also have symptoms of serious illness, such as fever, chills, headache, and fatigue. Stevens-Johnson syndrome can be severe, even fatal.

How is it diagnosed?

Your healthcare provider will ask about your recent medical history, including what infections you have had and what medicines you have been taking. Your provider will ask about your symptoms and examine you.

Usually your healthcare provider can diagnose E. multiforme by looking at the rash. The only way to confirm the diagnosis is with a skin biopsy. If you have a biopsy, you will be given a numbing medicine and then your provider will remove a small piece of skin. The skin sample will be sent to a lab for tests.

Your healthcare provider will try to determine the cause so it can be treated, if possible. It is helpful to know the cause because E. multiforme can be recurrent. Preventing the cause may prevent E. multiforme from occurring again. For example, you may need to avoid certain medicines or treat some infections, such as herpes outbreaks, as soon as the first symptoms appear. However, sometimes it is difficult to find the cause.

How is it treated?

E. multiforme is treated with steroid medicine, which is a strong anti-inflammatory medicine. Mild cases are treated with steroid cream. More serous rashes may require steroid tablets, such as prednisone, taken by mouth. Using a steroid for a long time can have serious side effects. Take steroid medicine exactly as your healthcare provider prescribes. Don’t take more or less of it than prescribed by your provider and don’t take it longer than prescribed. Don’t stop taking a steroid without your provider's approval. You may have to lower your dosage slowly before stopping it.

If the rash has gotten infected, you will need to take an antibiotic.

In severe cases, especially Stevens-Johnson syndrome, you may need to stay in the hospital. There you will be given fluids and anti-inflammatory medicine intravenously (IV). You will also be given pain medicine. You may need antibiotics.

When the underlying cause of E. multiforme is known, treating the cause is part of treating the E. multiforme. For example, if a herpes infection is the cause, the infection must be treated. If a medicine may be the cause, you will need to stop taking the medicine.

How long will the effects last?

The rash or bumps may last up to a few weeks. Sometimes it comes and goes for months or years.

You may have complications, such as scarring and infection. If you have Stevens-Johnson syndrome with sores in your eyes, your vision could be permanently damaged.

How can I help prevent erythema multiforme?

E. multiforme is an uncommon reaction that cannot be predicted. This makes it hard to prevent. However, sometimes you may be able to stop it from happening again if you know what causes the reaction. For example, you may need to avoid taking certain medicines or to treat herpes as soon as you start having symptoms of the infection.

Developed by RelayHealth.
Published by RelayHealth.
© 2012 RelayHealth and/or its affiliates. All rights reserved.